T Nation

Teen with High DHEA.... Should I be Concerned?


#1

I am 18 y/o male and my DHEA results came back high.
My T was high so I am not concerned there.
Could DHEA be causing too much E2 or is there any advice anyone could give me?
I am going to check cortisol soon

Thanks


#2

Did you ask your doctor?


#3

Clearly a sign of an overactive adrenal gland.

To quote the Wiki

“In addition to its affinity for the androgen receptor, DHEA has also been found to bind to and activate the ERα and ERβ estrogen receptors with Ki values of 1.1 μM and 0.5 μM, respectively, and EC50 values of >1 μM and 200 nM, respectively. Though it was found to be a partial agonist of the ERα with a maximal efficacy of 30–70%, the concentrations required for this degree of activation make it unlikely that the activity of DHEA at this receptor is physiologically meaningful. Remarkably however, DHEA acts as a full agonist of the ERβ with a maximal response similar to or actually slightly greater than that of estradiol, and its levels in circulation and local tissues in the human body are high enough to activate the receptor to the same degree as that seen with circulating estradiol levels at somewhat higher than their maximal, non-ovulatory concentrations; indeed, when combined with estradiol with both at levels equivalent to those of their physiological concentrations, overall activation of the ERβ was doubled. As such, it has been proposed that DHEA may be an important and potentially major endogenous estrogen in the body.”

You probably can’t be bothered to read that. But in summation. DHEA won’t cause high E2 per se but it has a high affinity for an estrogen receptor and possible estrogenic effects.

I wouldn’t worry about it. Why did you get your levels checked? Did you just start taking creatine and wanted to see how it was affecting you? Why are you checking your cortisol. Your 18 year old do you have a history of health problems? If not why are you doing this? If you have no trouble breathing, eating, pooping and can ejaculate your probably healthy


#4

He said it is unlikely to be a cause for concern


#5

Thanks for the info!
Ummm, my doc said it is unlikely to be adrenal problems - and that it likely is a normal level for a teen
I just wanted a different opinion
I am on a second (this time low dose) course of accutane/isotretinoin. My triglycerides and liver enzymes came back good.

EDIT: Doc wants to make sure high DHEA is not adrenal gland overactivity and that this is very unlikely - hence cortisol test


#6

I was be facetious about the overactive adrenal gland. Accutane that strong stuff. Really very toxic. I took it in high school made it two months before I gave it up. Changed my personality and I get like I started to develop hemophilia. I got hit in the nose wrestling it wouldn’t stop bleeding. That was it for me. The things we do out of vanity.

Man two rounds of accutane. No offense but you must have the worst acne ever. I had fairly bad acne and it cleared up in only two months on it. I can’t imagine what it would have to be to run it two times. Perhaps your body is not as responsive to treatment.

I wish you could have posted before you started because I know of an amazing alternative to accutane. When I started taking testosterone my skin broke out awe full when I increased my dose, was a stupid idea pushed it to 750 mgs a week, I had it on my back and chest. It didn’t get too bad but if I had neglected it and didn’t do what I did it would have gotten nasty.

What did I do. First I took pantothenic acid 3 times a day at a dose of 750 mgs. and I took 250 mgs with the pantothenic acid each time. I noticed results within 3 to 4 days. It was literally like a miracle drug. My skin cleared up. Second thing I did was reduce my dose of test.

If you want to better understand the mechanisms behind why and how this works just take a look at this link which is where I first discovered this amazing remedy to a rather oily and unwanted situation.


#7

Hey man, thanks for the insight
My acne was moderate-severe
first course helped and it returned, nothing severe but pretty persistent so I opted for accutane.
Acne fucked up my confidence to an extreme extent and I have held up alright (mentally).

I will keep your advice saved somewhere for after my course and maybe when I start another type of course in the future :wink:


#8

Yeah I feel you brother.

I had horrible acne, braces and a lot of asshole friends who liked to prop themselves up by putting down their “homies”. Needless to say. No play for me throughout high school. Hopefully you didn’t have such asshole friends. Best of luck with the skin mayne.


#9

Thanks brother